Treating feet after chemo

Nothing seems to help woman's neuropathy after chemotherapy. exercise and physical therapy are options to try.

By

Lifestyle

August 11, 2020 - 10:42 AM

Courtesy photo

Dear Dr. Roach: I have been dealing with neuropathy in both my feet for two years now as a result of the chemotherapy I received to fight breast cancer. I have tried everything, including acupuncture, and am currently on gabapentin, which doesn’t help either. The creams I rub on my feet work for about 20 minutes, which allows me to get to sleep. I find my feet are better whenever I elevate them. But I can’t sit around all day! Is there anything I can do to alleviate the numbness I feel? I have balance issues too and sometimes I have to use a cane. I’m 73 and would love to get back to traveling, but I feel insecure on my feet. 

— K.D.

Answer: Although chemotherapy is often effective in fighting cancer, most cancer chemotherapy has side effects, and some, such as the platinum-based chemotherapy often used in breast and other cancers, may cause damage to the peripheral nerves. “Neuropathy” is a term used for any kind of nerve damage, and while sometimes the cause is apparent — neuropathy from diabetes or chemotherapy, as in your case — sometimes there is no apparent cause even after a careful evaluation. I get many letters about unexplained neuropathy.

Related
March 22, 2022
December 9, 2021
June 12, 2020
July 9, 2019